Hyderabad primary health centre gives wrong medicine to infants, two dead, 32 critical

Nampally primary health center the staff allegedly gave the parents tramadol instead of paracetamol to be administered to the infants in case they have fever.

Published: 07th March 2019 03:13 PM  |   Last Updated: 08th March 2019 09:20 AM   |  A+A-

For representational purposes (Express Illustrations)

Express News Service

HYDERABAD: Two infants died and 32 others were admitted to Niloufer Hospital here after the staff of Nampally urban primary health centre  here allegedly gave the wrong medicine - tramadol instead of paracetamol - after vaccination. The alleged mistake took place because of the similar packaging on the two drugs available at the health centre.

The staff at the UPHC mistook one for the other and gave it to the parents of the children for use at home after vaccination. On Wednesday, as many as 92 infants were immunized with the pentavalent vaccine at the Nampally UPHC. 

Dr Murali Krishna, superintendent of Niloufer Hospital, said that as per norm, children are to be given one-fourth of a paracetamol tablet to prevent fever after they are administered the pentavalent vaccine, which protects against diphtheria, whooping cough, tetanus, hepatitis B and Haemophilus influenzae type B. However, the staff at the Nampally health centre gave the babies’ parents tramadol instead.  Tramadol is an opioid pain killer that can cause sedation even in adults and is given only in cases of extreme pain for adults.                

Victim’s dad lodges police complaint

After the parents administered them tramadol, the children began to develop complications. Around 26 infants were brought to Niloufer Hospital during the wee hours on Thursday. The two deceased infants have been identified as Md Faizan who was declared brought dead to the hospital and the other Md Omar, who was taken to a private hospital. 

Omar’s father Md Asif lodged a complaint at Habeebnagar police station following which a case has been registered under section 304A.  The irate parents demanded stern action against those responsible for the tragedy.  “Parents who cannot afford to go to private hospitals go to government hospitals.  If they do such injustice where are we supposed to go,’’ laments D Harikrishna, father of a 4-month-old, who was admitted to Niloufer hospital. 

Anyone found guilty will be suspended: Health Minister

Health Minister Etela Rajender said on Thursday that an inquiry has been ordered into the death of two infants following wrong medication by the staff at Nampally primary health centre. He said, anyone found guilty, would be suspended. The minister said that the condition of all others infants is improving and  would be discharged soon. If the probe report mentions negligence by any official, the guilty would be suspended, he said adding that in future nobody will be given tablets without prescription.

Stay up to date on all the latest Hyderabad news with The New Indian Express App. Download now
(Get the news that matters from New Indian Express on WhatsApp. Click this link and hit 'Click to Subscribe'. Follow the instructions after that.)

Comments(4)

Disclaimer : We respect your thoughts and views! But we need to be judicious while moderating your comments. All the comments will be moderated by the newindianexpress.com editorial. Abstain from posting comments that are obscene, defamatory or inflammatory, and do not indulge in personal attacks. Try to avoid outside hyperlinks inside the comment. Help us delete comments that do not follow these guidelines.

The views expressed in comments published on newindianexpress.com are those of the comment writers alone. They do not represent the views or opinions of newindianexpress.com or its staff, nor do they represent the views or opinions of The New Indian Express Group, or any entity of, or affiliated with, The New Indian Express Group. newindianexpress.com reserves the right to take any or all comments down at any time.

  • Manjula

    Very very sad
    3 months ago reply
  • Dr bather KTO

    Very very sad
    3 months ago reply
  • Nazia

    What formulation of tramadol was used
    3 months ago reply
  • Vijay Venkataraman

    So sad to hear. We have to take the staff to task The packaging has to be changed. My prayers for the kids.
    3 months ago reply
flipboard facebook twitter whatsapp